Category: 

What Are the Side Effects of Thyroxine?

Increased sweating is a side effect of thyroxine.
Trouble sleeping is a side effect of thyroxine.
Article Details
  • Written By: Lindsey Rivas
  • Edited By: Heather Bailey
  • Last Modified Date: 22 March 2014
  • Copyright Protected:
    2003-2014
    Conjecture Corporation
  • Print this Article
Free Widgets for your Site/Blog
Fluorescent light bulbs use 80% less electricity and last as much as 12 times longer than conventional light bulbs.  more...

April 16 ,  1947 :  The term "Cold War" w  more...

Side effects of thyroxine are generally rare but can be serious. Thyroxine is a hormone replacement drug therapy that is typically well-tolerated by the body, and when side effects do occur, it is usually because the dose is too high. Hair loss can occur when first taking the drug, but it is usually temporary. Uncommon, but serious, side effects that can happen include increased sweating, mood changes, shaking, and trouble sleeping. In very rare cases, a patient might experience chest pain, irregular heartbeat, seizures, or possibly an allergic reaction.

In general, most people will have little to no side effects when taking thyroxine, even during pregnancy. Some people will have hair loss during the first few months on the medication, but this usually goes away once the body has had a chance to adjust. Also, women taking the drug might find that they have irregular menstrual cycles.

When the body has too much thyroid hormone from an overdose of thyroxine, it can lead to hyperthyroidism. Some of the uncommon side effects include increased sweating, sensitivity to heat, diarrhea, and shaking. It can also cause mood changes such as nervousness, anxiety, and irritability. Additionally, it can result in headaches, shortness of breath, muscle cramps or weakness, and trouble sleeping. Further side effects can be unusual weight loss or gain, a change in appetite, and vomiting.

Ad

In very rare cases, the side effects of thyroxine can be severe. Chest pain, pounding or irregular heartbeat, seizures, and swelling of the hands, ankles, and feet indicate a severe reaction. If a patient has an allergic reaction to thyroxine, he or she may experience a rash or flushing, extreme dizziness, and difficulty breathing. The person might also have itching and swelling, especially of the face, tongue, or throat. In the event of an overdose or allergic reaction, a patient should seek medical help immediately.

If the thyroxine dose is too low, it can lead to side effects from inadequate levels of thyroid, also known as hypothyroidism. These include fatigue, muscle aches, dry skin, weight gain, and sensitivity to cold. A medical professional will generally increase the dose of thyroxine to treat the condition.

Thyroxine is used to increase thyroid hormone levels in people with an underactive thyroid. Having sufficient levels of thyroid hormones is necessary for mental and physical activity, as well as for maintaining an efficient metabolism. It can take four weeks or more for the body to receive the full benefits of the drug and to adjust to the temporary side effects of the drug.

Ad

Discuss this Article

anon342011
Post 6

My illness started three months ago when I awoke with bloodshot eyes, a severe headache, nausea, tingling arms, tremors and a blood pressure of 179/119. The early morning episodes have continued with my blood pressure back to normal since I stopped taking thyroxine on a pharmacist's advice. Six doctors advised me to continue because my thyroid tests were supposed to be in normal limits.

Thank God I contacted the thyroid foundation a month ago and they advised I get a thyroid scan, antibodies and a referral to an endocrinologist. The scan showed thyroiditis. I had been taking 50 mcgs of Eustroxsig for 13 years for hypothyroidism. I am still not great health wise, but I feel confident at least in good care.

burcinc
Post 5

The only side effect I had on thyroxine was weight loss. But I had gained weight before, so I basically went back to my normal weight.

ZipLine
Post 4

@Mykol-- What did you take in place of it?

Thyroxine is not a drug that you can just quit. It's a hormone, it replaces the thyroid hormone that the body is not able to produce due to a dysfunction in the thyroid. If you don't take thyroxine, which is the most prescribed hormone drug for hypothyroidism, you must have been given something else.

I stopped taking thyroxine too but that's because my thyroid fixed itself and I didn't need it anymore. I started losing a lot of hair a year after I began my thyroxine treatment. I went to my doctor who did blood work and saw that my hypothyroid became hyperthyroid. It meant that my thyroid had started producing hormone on its own and the thyroxine I was taking was too much. Hair loss is a major side effect of this.

So I quit the medication and everything went back to normal. My hair loss stopped.

turquoise
Post 3

I don't think that irregular heart rate is a rare side effect of thyroxine. When I was diagnosed with hypothyroid and prescribed thyroxine, my doctor said that I will experience heart palpitations for a few weeks until my body gets used to it. And that's exactly what happened.

I increased my dose very slowly but still had terrible palpitations during the first week, especially at night. After the second week, it went away.

Mykol
Post 2

I began taking Thyroxine several years ago when my doctors prescribed it for my thyroid. I did not have a severe reaction, but experienced enough negative side effects that I discontinued taking the medication. I experienced mood swings and had trouble sleeping - neither of which I had before beginning the Thyroxine.

I know it has helped many people maintain a good balance, but I guess I am one of those rare people who was not able to take it.

julies
Post 1

It is really important to keep your thyroid gland in balance. It works with your adrenal system that plays a big role in your body's hormones. I take a natural supplement to support my thyroid function because I do not want negative thyroid side effects from medication.

I have my thyroid checked at my annual doctors appointment and so far my levels have stayed in the normal range. I will keep doing this as long as I get the desired results without taking any medication.

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email